What are the symptoms and complications of IV-drug-abuse (IVDA) infective endocarditis (IE)?

Updated: Jan 03, 2019
  • Author: John L Brusch, MD, FACP; Chief Editor: Michael Stuart Bronze, MD  more...
  • Print
Answer

Patients with right-sided intravenous drug abuse (IVDA) IE (53% of cases) frequently present with pleuropulmonary (pneumonia and/or empyema) manifestations. Symptoms due to metastatic infection develop early in a disease course caused by S aureus. Right-sided disease is associated with a low rate of congestive heart failure and valvular perforation.

Infection with P aeruginosa has a high rate of neurological involvement, with 2 distinctive features: (1) mycotic aneurysms with a higher-than-average rate of rupture and (2) panophthalmitis (10% of patients). The course of infection with P aeruginosa is much slower than that of S aureus.

The course of left-sided IVDA IE is similar to that of non-IVDA disease.

Approximately 5-8% of febrile individuals who abuse intravenous drugs have underlying IE. Many users of illicit drugs may lose their fever within a few hours of hospitalization. This phenomenon, termed cotton wool fever, is probably caused by the presence of adulterants contained within the injected drugs.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!